Medication Mayhem: A Skin-teresting Consult
American College of Physicians – Nebraska Chapter
Abstract or Description
Introduction: Adverse reactions to medications often present with involvement of the integument. They are characterized by the rapid change of skin appearance (erythema and dryness) and associated symptoms (pruritus) culminating in a visible rash. The challenge for physicians is to determine the etiology of such rashes in order to effectively treat them. Often, cessation of the offending agent resolves the rash. Case Description: A 77-year-old male with lymphedema and over 30 episodes of cellulitis started 250 mg penicillin VK BID for prophylaxis. Eleven days later, he developed a symmetric, erythematous, scaling rash on his buttocks and perineal region with associated pruritus and bleeding. He denied any fevers or chills. The patient tried multiple over the counter medications for the rash without relief. Further medical history included chronic kidney disease, heart failure, hypertension treated with amlodipine, and overall body xerosis. Skin examination demonstrated diffuse lichenified plaques with marked fissures, scaling, and crusting on the buttocks. Dermatology was consulted, and the patient’s symptoms were attributed to symmetrical drug-related intertriginous and flexural exanthem (SDRIFE), a systemic drug-related contact dermatitis characterized by symmetric well-demarcated patches of erythema on the buttocks. This condition is also known as Baboon Syndrome due to its characteristic rash similar to the markings of a baboon. This can be caused by agents such as penicillin, hydroxyzine, and cashews, all of which the patient was exposed to. The Infectious Disease team recommended the discontinuation of Penicillin VK and hydroxyzine. The patient was switched to triamcinolone 0.1% ointment BID and clobetasol 0.05% ointment BID to the affected area with petrolatum for xerosis. A follow-up appointment with Dermatology demonstrated marked improvement. Discussion: Erythema and pruritus following initiation of a new medication is often indicative of an adverse reaction. Rashes from penicillin and hydroxyzine in patients without a history of previous reactions are less common but must also be considered. In this case, correlation of the rash with the administration of penicillin and hydroxyzine, as well as the infrequent ingestion of cashews, prompted cessation of the offending agents. However, diagnosis was delayed until these physical signs became evident. Additionally, the paradoxical reaction of hydroxyzine is typically overlooked as a culprit for erythema and rash given its intended purpose of minimizing pruritus. This case underscores the value of a thorough history and physical in combination with a broad differential in the diagnosis of pruritic rash and highlights the value in understanding polypharmacy and medical reconciliation, rather than adding agents when symptoms continue to arise.
Truong, Tiffany; Ryder, Jonathan H.; Mowrer, Clayton; and Marcelin, Jasmine R., "Medication Mayhem: A Skin-teresting Consult" (2020). Posters and Presentations: College of Medicine Students. 2.